Justin Delgado is husband to Kacie Doyle-Delgado, diagnosed at age 11. After more than a decade together, he considers himself to be an expert carb counter and Dexcom inserter. He graduated with his Master of Science in Finance from the University of Utah in 2013 and has been working in commercial banking since then. He attended his first Friends for Life conference in 2015 and is looking forward to volunteering with the teens.
March 1, 2010
Daily Care, Insulin Analogs
Question from Markham, Ontario, Canada:
Now 18, my daughter weighs 130 pounds. She uses Humalog before meals and Lantus as her basal insulin. For breakfast, she takes 15 units of Humalog for 25 grams of carbohydrates. At lunch, when she eats 50 grams of carbohydrates, she takes 22 units of Humalog. At dinner, she takes 28 units of Humalog for 45 grams of carbohydrates. Before dinner, she injects 10 units of Lantus. The doctor said she uses way too much Humalog for her body type and her carbohydrate intake and takes too little Lantus. If we increase the Lantus, she will have lows easily. The nurse told me the proportion of Humalog to Lantus is usually 50/50 for most patients. Is my daughter's insulin regimen a cause of concern because it is not common? Her HbA1c is usually under 8.
The amount of Humalog (the bolus insulin at meals) appears to be increased and out of proportion to the basal insulin. It is true that most regimens are close to 50:50 (basal:bolus). However, this is a generalization and needs to be individualized. If the Lantus dose is increased and results in low blood sugars, it would be hard to try to increase it further. The amount of Humalog can be adjusted, with the direction of your daughter’s physician. If she is taking too much Humalog, this increases the risk for low blood sugars and makes it difficult to lose weight. However, if there is no low glucose and she is doing well, there is not an absolute need to decrease the dose.